FDA Public Health Advisory
On July 8, 1997 the FDA Public Health Advisory
issued a Fen Phen Safety Update Information statement regarding reports
of valvular heart disease in patients receiving concomitant fenfluramine
and phentermine. The FDA stated that patients and health care professionals
should be notified of this information. Following is the letter the
FDA sent to health care professionals.
Dear Health Care Professional:
The Food and Drug Administration would like to
bring to your attention recent reports of valvular heart disease
in women treated for obesity with a combination of fenfluramine
and phentermine. Fenfluramine and phentermine were approved more
than 20 years ago as INDIVIDUAL agents for short-term use in the
medical management of obesity. The use of the products concomitantly
has never been approved in the United States, although recently,
the combination of the two products has been used "off label"
by many American health care practitioners for the management of
Presently there is no conclusive evidence establishing
a causal relationship between these two products and valvular heart
disease. However, given the seriousness of the reported valvular
disease and its rare occurrence in otherwise healthy obese women
in this age range, we believe that patients and health care professionals
should be notified of this information. To read the entire FDA report
FDA Announces Withdrawal
of Fen Phen
On November 15, 1997 the FDA announced the withdrawal
of fenfluramine and dexfenfluramine, the contents making up Fen
Phen. This action took place after the FDA reviewed new evidence
on the significant side-effects. The findings are based
on doctors who have evaluated patients taking Fen Phen with an echocardiogram
had abnormal results despite no symptoms as of yet in 30% of the
patients. The FDA recommended anyone taking Fen Phen should discontinue
the use of the drug. The following was the immediate release on
September 15, 1997 issued by the FDA of the withdrawal of fenfluramine
FDA ANNUNCES WITHDRAWAL OF FENFLURAMINE
The Food and Drug Administration, acting on new evidence about significant
side effects associated with fenfluramine and dexfenfluramine, has
asked the manufacturers to voluntarily withdraw both treatments
for obesity from the market. Dexfenfluramine is manufactured for
Interneuron Pharmaceuticals and marketed under the name of Redux
by Wyeth-Ayerst Laboratories, a subsidiary of American Home Products
Corp. of Madison, N.J., which also manufactures and markets fenfluramine
under the brand name Pondimin. Both companies have agreed to voluntarily
withdraw their drugs. The FDA is not requesting the withdrawal of
phentermine, the third widely used medication for obesity.
The action is based on new findings from doctors
who have evaluated patients taking these two drugs with echocardiograms,
a special procedure that can test the functioning of heart valves.
These findings indicate that approximately 30 percent of patients
who were evaluated had abnormal echocardiograms, even though they
had no symptoms. This is a much higher than expected percentage
of abnormal test results.
These findings call for prompt action,
said Michael A. Friedman, M.D., the Lead Deputy Commissioner of
the FDA. The data we have obtained indicate that fenfluramine,
and the chemically closely related dexfenfluramine, present an unacceptable
risk at this time to patients who take them.
FDA recommends that patients using either of these
products stop taking them. Users of these two products should contact
their doctors to discuss their treatment.
These new findings suggest fenfluramine and dexfenfluramine
are the likely cause of heart valve problems of the type that prompted
FDAs two earlier warnings concerning Fen Phen,
a combination of fenfluramine and phentermine. Fen Phen
has been widely used off-label in recent years for the long-term
management of obesity.
In July, researchers at the Mayo Clinic and Mayo
Foundation reported 24 cases of rare valvular disease in women who
took the Fen Phen combination therapy. FDA alerted medical
doctors that it had received nine additional reports of the same
type, and requested all health care professionals to report any
such cases to the agencys MedWatch program (1-800-FDA-1088/fax
1-800-FDA- 0178) or to the respective pharmaceutical manufacturers.
Subsequently, FDA received 66 additional
reports of heart valve disease associated mainly with Fen
Phen. There were also reports of cases seen in patients taking
only fenfluramine or dexfenfluramine. FDA requested that the manufacturers
of fenfluramine and dexfenfluramine stress the potential risk to
the heart in the drugs labeling and patient package inserts.
FDA continues to receive reports of cardiac valvular disease in
persons who have taken these drugs.